High Wind, Hockley
- When
- March 29, 11:25 AM CST to 6:02 PM CST
- Where
- Hockley forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.608, -102.343 (the zone’s center; the record gives no point)
The approach and passage of a large and intense storm system brought another round of wind and dust to the South Plains and Rolling Plains on the 29th. The winds increased beginning early in the afternoon as the system ejected from the central and southern Rockies into the High Plains.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
The approach and passage of a large and intense storm system brought another round of wind and dust to the South Plains and Rolling Plains on the 29th. The winds increased beginning early in the afternoon as the system ejected from the central and southern Rockies into the High Plains. Southwesterly to westerly winds gusting to 55 mph and higher spread eastward over much of the Caprock during the afternoon and evening hours. The strongest winds, in excess of 65 mph, affected the western South Plains into the south-central Texas Panhandle, generally peaking between 1300 CST and 1800 CST. Copious amounts of blowing dust were lifted by the winds and spread northeastward across the region. On the back side of the system on the morning of the 30th, virga showers generated one additional high wind report at Childress.
Wind gusts below were reported by the Texas Tech University West Texas mesonet:
69 mph at Morton (Cochran County),|68 mph at Tulia (Swisher County),|65 mph at Olton (Lamb County),|65 mph at Levelland (Hockley County),|63 mph at Silverton (Briscoe County),|63 mph at Anton (Hockley County),|61 mph at Childress Municipal Airport (Childress County),|60 mph at Lubbock Preston Smith International Airport ASOS (Lubbock County),|59 mph at Amherst (Lamb County),|59 mph at Plainview (Hale County),|58 mph at Abernathy (Hale County), and|58 mph at Dimmitt (Castro County).
Maximum sustained winds below are from the Texas Tech University West Texas mesonet:
48 mph at Lesley (Hall County),|43 mph at Turkey (Hall County),|42 mph at South Plains (Floyd County),|42 mph at Plains (Yoakum County),|42 mph at Denver City (Yoakum County), and|42 mph at Friona (Parmer County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 29, 5:38 AM CST, 5 hours 47 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 638 AM CDT Tue Mar 29 2022 .AVIATION... LLWS will come to an end shortly after sunrise this morning as stronger winds begin to mix to the surface. Southwest winds will quickly become gusty with sustained winds of 25-35 kts by late this morning with stronger wind gusts this afternoon. These strong winds will lead to blowing dust at KLBB and KPVW reducing the visibility below VFR conditions for much of the afternoon. During the strongest wind gusts these visibilities will drop into IFR criteria especially at KLBB. The strongest wind gusts will come to an end shortly after sunset however winds will remain breezy through the night. Early tomorrow morning a cold front will drop south through the area leading to a northerly wind shift but continued breezy winds. && .PREV DISCUSSION... /issued 426 AM CDT Tue Mar 29 2022/ SHORT TERM... Water vapor imagery this morning shows an upper-level low located over the southern Great Basin. This low will open up as it moves across the Desert Southwest today ending up across the southern Rockies tonight. Strong upper-level wind fields have begun to overspread the forecast area this morning and are expected to peak late this afternoon and evening as a 90kt 500 mb jet streak moves across the region. The TTU SODAR at Reese Center is also indicating that a 45 kt LLJ has developed early this morning and with the approaching system this jet won't dissipate much through day. Additionally, a surface low will continue to deepen through the day across western Kansas which will lead to increased sustained west- southwesterly winds. Model guidance continues to indicate that our early morning high cloud cover should dissipate late this morning with skies remaining mostly clear for the western half of the forecast area through the early afternoon. This full insolation will allow us to effectively mix up to 600 mb allowing for very strong surface wind gusts up to 70 mph to reach the surface for locations on the Caprock. Due to this potential we have upgraded the High Wind Watch to a High Wind Warning for most of the South Plains and far southern Texas Panhandle. The greatest potential to see these damaging wind gusts will be this afternoon and early evening as the core of the stronger winds aloft move over the forecast area. The next slug of moisture ahead of the upper-level system should arrive over the forecast area late this afternoon and early evening leading to increasing cloud cover once again which should dampen the High Wind gust potential. However, with the increasing moisture at mid- levels and cooling of temperatures aloft there is some signal that elevated showers may develop across the eastern South Plains and shift eastward. Closer to the surface, temperatures today will be 5-10 degrees cooler than yesterday. With very dry sub- cloud air remaining in place tonight this could lead to a few microbursts with the potential to see wind gusts to 70 mph possible (a virga shower early this morning near Hart had a 69 mph gust recorded at the Hart West Texas Mesonet Site and the overall environment won't change much tonight). Winds will slowly dissipate late tonight but remain breezy for much of the night. Fire weather details can be found in the fire weather discussion below. As the stronger lift associated with the approaching trough overspreads the area tonight a few thunderstorms should develop along and east of the dryline which should be located across the eastern Rolling Plains. With MUCAPE values increasing to around 750 J/Kg to the east of the boundary along with strong deep layer shear these thunderstorms may become strong to severe. With strong winds aloft if thunderstorms can become established there would be the potential for a few strong wind gusts to be brought to the surface before these storms quickly move east of the forecast area. Latest high resolution guidance indicates that Stonewall and southeastern King Counties will have the highest chances of seeing any precipitation with the rest of the forecast area remaining dry this evening. A cold front will move across the region beginning early tomorrow morning and just behind this front there should be a few light showers that mainly impact the far southern Texas Panhandle and northern South Plains. /WCI LONG TERM... As the potent system bringing the strong wind, dust and other hazards associated with it today, begins to exit east tonight, we will not yet be finished with the broader synoptic upper level trough responsible for it. A strong secondary upper level closed low will rotate south and east from the Northern Plains through the Central Plains tomorrow and Thursday. Once the secondary trough exits the region, a lower amplitude and progressive longwave pattern will take hold for the remainder of the week and weekend bringing chances for some light rain early Thursday and Friday and again for the beginning of next week. Before hoping for some much needed rainfall though, strong N-NW surface winds in the wake of todays trough may necessitate a Wind Advisory across the southern Texas Panhandle, northern South Plains and Rolling Plains from sunrise Wednesday until around noon, when the surface pressure gradient begins to ease and surface ridging settles in over the Rolling Plains. As the secondary upper trough axis approaches Wednesday afternoon/evening, surface pressure falls over SE New Mexico and the Permian Basin will produce chances for light rain in an area of deformation over our CWA into the late evening hours of Wednesday and early overnight hours Thursday morning. Shortwave ridging on Thursday will produce light surface winds and slightly cooler than normal temperatures for a pleasant Spring day across our area. There is a limited amount of instability with the progressive upper trough on Friday that will brush our northern zones with rainfall chances and isolated thunderstorms Friday afternoon/evening, especially across the northern Rolling Plains. Low amplitude ridging to zonal flow will take us through the weekend with warmer than normal temperatures expected Sunday along with breezy S/SW surface winds && .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 10 AM this morning to 11 PM CDT this evening for TXZ021>044. High Wind Warning from 11 AM this morning to 9 PM CDT this evening for TXZ021>031-033>036-039-040. && 58/58/55
Hazardous Weather Outlook National Weather Service Lubbock TX 1124 AM CDT Tue Mar 29 2022 TXZ021>044-301630- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1124 AM CDT Tue Mar 29 2022 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Critical to extremely critical fire danger will affect the entire region this afternoon and evening and a Red Flag Warning is in effect for the entire area from until 11 PM. A High Wind Warning is also in effect until 9 PM for most areas on the Caprock and the southern Texas Panhandle, while a Wind Advisory is in effect until 9 PM for the southeast South Plains and western and central Rolling Plains. Winds from 30 to 45 mph are expected, with local gusts to 70 mph possible. Blowing dust will result in substantial reductions in visibility on this afternoon and evening, especially for areas on the Caprock. A few strong to severe thunderstorms will be possible across the far eastern Rolling Plains this evening, with large hail and damaging wind gusts the primary concerns before storms quickly exit the area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Sustained post-frontal winds may exceed 30 mph over portions of the area Wednesday morning. Otherwise, the probability for widespread hazardous weather is low Wednesday afternoon through next weekend. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed across the eastern Rolling Plains this evening.
The national radar mosaic for the moment the first event began.
13 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005909, 1005921, 1005910, 1005911, 1005920, 1005913, 1005916, 1005919, 1005918, 1005912, 1005917, 1005914, 1005922.